Alert archive / Montana / Winter Storm Watches in 2007

Winter Storm Watch 4, NWS Missoula, MT

February 14, 20079 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm watch at Feb 14, 2007, 1:55 PM MST for 9 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Feb 15, 2007, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 14, 2007, 1:55 PM MST (20:55 UTC)
In effect from
Feb 15, 2007, 5:00 AM MST
Expired
Feb 15, 2007, 2:05 AM MST
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Feb 14, 8:49 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Feb 14, 8:49 AM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
849 AM MST WED FEB 14 2007

.UPDATE...SOME WEAK BANDING OF SNOW SHOWERS WAS TAKING PLACE THIS
MORNING WITH MOST AREAS SOUTH AND EAST OF MISSOULA REPORTING SNOW.
IN GENERAL...NEW SNOW ACCUMULATIONS OVERNIGHT RANGED FROM A TRACE
TO ONE INCH. HOWEVER...MANY LOCATIONS ALONG THE CONTINENTAL DIVIDE
DID RECEIVED AS MUCH AS 4 INCHES. SHOWERS WILL CONTINUE THROUGH
THE REMAINDER OF THE DAY...BUT WILL TAPER OFF TO SCATTERED DURING
THE AFTERNOON. AREAS ACROSS NORTHWEST MONTANA HAVE ALREADY SEEN
A REDUCTION TO SHOWER ACTIVITY AS DRIER..MORE STABLE AIR PUSHES IN
FROM CANADA.

HAVE ALREADY UPDATED THE FORECAST TO INCREASE POPS IN WEST-
CENTRAL MONTANA...LOWER POPS IN NORTHWEST MONTANA...AND TWEAK
MAXIMUM TEMPERATURES FOR TODAY. NO OTHER CHANGES PLANNED FOR THIS
MORNING.

&&

.AVIATION...SCATTERED SNOW SHOWERS WILL CONTINUE TO PLAGUE CENTRAL
AND SOUTHERN ROUTES THROUGH TODAY LOWERING CEILINGS AND
OBSCURING MOUNTAINS. WIDESPREAD PRECIPITATION WILL MOVE INTO THE
REMAINDER OF THE ROUTES LATE TONIGHT. PLEASE SEE APPROPRIATE TAFS
AND TWEBS FOR DETAILS.

&&

.PREV DISCUSSION... /ISSUED 255 AM MST WED FEB 14 2007/

DISCUSSION...TODAY...PERSISTENT PRECIPITATION THROUGH CENTRAL
WESTERN MONTANA IS EXPECTED TO CONTINUE THROUGH THE MORNING.
MODELS SHOW A GOOD SET UP FOR SNOW BANDING OVERNIGHT LAST
NIGHT...AND CONTINUING INTO THE MORNING HOURS TODAY. THIS IS
MAINLY EAST OF THE MISSION...MISSOULA...AND BITTERROOT VALLEYS TO
THE GREAT DIVIDE. SNOW BANDS ARE EXPECTED TO DIMINISH THIS
AFTERNOON AS WARM AIR ALOFT MOVES OVER THE REGION...STABILIZING THE
ATMOSPHERE. DURING THE MORNING HOURS...MOST OF CENTRAL WESTERN
MONTANA SHOULD SEE LIGHT ACCUMULATIONS WITH MODERATE SNOW WHERE
SNOW BANDS HAVE SET UP. LIGHT...MAINLY MOUNTAIN SHOWERS ARE
EXPECTED TO CONTINUE THROUGH THE AFTERNOON.

TONIGHT THROUGH THURSDAY...SOME INTERESTING WEATHER IS EXPECTED AS
NEXT PACIFIC STORM SYSTEM MOVES THROUGH THE INTER MOUNTAIN WEST.
THE HIGH PRESSURE RIDGE IS FLATTENED AND THE UPPER FLOW BECOMES
ZONAL WITH A SERIES OF DISTURBANCES RIPPLING THROUGH THE REGION.
THE SURFACE PRESSURE GRADIENT INCREASES FROM THE SOUTH AND
SUPPORTIVE WINDS ALOFT SUGGESTS THAT THE AIR MASS WILL UNDERGO
CONSIDERABLE WARMING THURSDAY. LOOKS AS THOUGH PRECIPITATION WILL
BEGIN IN EARNEST LATE TONIGHT OVER THE NORTH CENTRAL IDAHO ZONES
WHEN SNOW LEVELS REMAIN LOW. AT THIS TIME MODELS HAVE SOME
DISCREPANCIES ON TIMING AND AMOUNT OF PRECIPITATION. WILL
THEREFORE HOLD OFF ON ANY HIGHLIGHTS BUT WILL CONTINUE TO MONITOR
LATER RUNS FOR BETTER AGREEMENT. MUCH OF THE LOWER ELEVATION
PRECIPITATION IS EXPECTED TO CHANGE TO RAIN DURING THE DAY
THURSDAY. HIGHER MOUNTAINS STILL LOOK TO RECEIVE A GOOD DOSE OF
SNOW. AT THIS TIME...SNOWFALL ACCUMULATIONS STILL LOOK TO FIT
ADVISORY CRITERIA...WITH SOME HIGHER WEST-FACING SLOPES RECEIVING
EVEN MORE.

THURSDAY NIGHT THROUGH MONDAY...ANOTHER VIGOROUS WEATHER SYSTEM IS
EXPECTED TO IMPACT NORTHERN IDAHO AND WESTERN MONTANA WITH
SIGNIFICANT MOUNTAIN SNOW THURSDAY NIGHT INTO EARLY FRIDAY. THIS
AGAIN MAY BE ANOTHER HIGHLIGHT PERIOD FOR WINTRY CONDITIONS OVER
MOST MOUNTAIN PASSES. HOWEVER...VALLEYS SHOULD REMAIN RELATIVELY
MILD...ESPECIALLY COMPARED TO CURRENT CONDITIONS. HIGH PRESSURE
AND A RELATIVE WARM AIR MASS IS EXPECTED TO RETURN SATURDAY INTO
SUNDAY. ALTHOUGH SOME VALLEY INVERSIONS WILL FORM. IN
GENERAL...TEMPERATURES SHOULD BE WELL ABOVE NORMAL SATURDAY AND
SUNDAY. MODELS SEEM IN FAIR AGREEMENT WITH THESE CHANGES. IN THE
LONGEST TERM...THERE IS GROWING EVIDENCE THAT A MORE PROGRESSIVE
FLOW PATTERN WITH A SERIES OF PACIFIC WEATHER SYSTEMS MAY IMPACT
THE REGION EARLY NEXT WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....STEGEMILLER
AVIATION...STEGEMILLER
Hazardous weather outlook, Feb 14, 5:18 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
518 AM MST WED FEB 14 2007

IDZ005-006-MTZ001-004-150030-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
518 AM MST WED FEB 14 2007 /418 AM PST WED FEB 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE OVER WESTERN MONTANA AND
NORTH CENTRAL IDAHO LATE TONIGHT. ALTHOUGH THIS SYSTEM WILL BRING
WARM AIR INTO THE REGION...PRECIPITATION WILL BEGIN TO FALL BEFORE
TEMPERATURES AND SNOW LEVELS RISE. SNOWFALL MAY BE BRIEF OVER MANY
AREAS...BUT HAS THE POTENTIAL TO BE HEAVY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STRONG SYSTEM IS EXPECTED OVER CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT. ALTHOUGH THIS WILL BE A FAIRLY WARM
SYSTEM...IT HAS THE POTENTIAL TO BRING HEAVY SNOWFALL TO HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-150030-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
418 AM PST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTHERLY WINDS WILL PICK UP THURSDAY AFTERNOON AHEAD OF A
STRONG STORM SYSTEM IMPACTING THE AREA THURSDAY NIGHT. STRONG
SOUTHERLY WINDS ARE EXPECTED LATE THURSDAY AFTERNOON AND EVENING
FROM THE SALMON RIVER REGION TO THE CAMAS PRAIRIE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ002-003-005>007-043-150030-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
518 AM MST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG STORM SYSTEM IS EXPECTED OVER CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT. ALTHOUGH THIS WILL BE A FAIRLY WARM
SYSTEM...IT HAS THE POTENTIAL TO BRING HEAVY SNOWFALL TO HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 1:55 PM MSTSnow AdvisoryMSOFlathead, Lake, Lincoln, Mineral, Missoula, Sanders20 hr
Feb 14, 1:53 PM MSTWind AdvisoryMSOClearwater, Idaho33 hr

Nearby

Winter Storm Watches in Montana, 2007Winter Storm Watches in Idaho, 2007Every winter storm watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.